Skip to main content Accessibility help


  • P.M. Robinson (a1)

Smoothed nonparametric estimates of the spectral density matrix at zero frequency have been widely used in econometric inference, because they can consistently estimate the covariance matrix of a partial sum of a possibly dependent vector process. When elements of the vector process exhibit long memory or antipersistence such estimates are inconsistent. We propose estimates which are still consistent in such circumstances, adapting automatically to memory parameters that can vary across the vector and be unknown.

Corresponding author
Address correspondence to P.M. Robinson, Department of Economics, London School of Economics, Houghton Street, London WC2A 2AE, United Kingdom; e-mail:
Hide All


Andrews, D.W.K. (1991) Heteroskedasticity and autocorrelation consistent covariance matrix estimation. Econometrica 59, 817858.
Beran, J. (1989) A test of location for data with slowly decaying serial correlation. Biometrika 76, 261269.
Berk, K.N. (1974) Consistent autoregressive spectral estimators. Annals of Statistics 2, 489502.
Brillinger, D.R. (1975) Time Series: Data Analysis and Theory. Holden-Day.
Brillinger, D.R. (1979) Confidence intervals for the cross-covariance function. Selecta Statistica Canadiana 5, 316.
Grenander, U. & M. Rosenblatt (1957) Statistical Analysis of Stationary Time Series. Wiley.
Hannan, E.J. (1957) The variance of the mean of a stationary process. Journal of the Royal Statistical Society, Series B 19, 282285.
Henry, M. & P.M. Robinson (1996) Bandwidth choice in Gaussian semiparametric estimation of long range dependence. In P.M. Robinson & M. Rosenblatt (eds.), Athens Conference on Applied Probability and Time Series Analysis, vol. 2: Time Series Analysis, pp. 220232. Springer-Verlag.
Hurvich, C.M. & K.I. Beltrao (1994) Automatic semiparametric estimation of the memory parameter of a long-memory time-series. Journal of Time Series Analysis 15, 285302.
Hurvich, C.M. & R. Deo (1999) Plug-in selection of the number of frequencies in regression estimates of the memory parameter of a long-memory time series. Journal of Time Series Analysis 20, 331341.
Hurvich, C.M., R. Deo, & J. Brodsky (1998) The mean squared error of Geweke and Porter-Hudak's estimator of the memory parameter of a long memory time series. Journal of Time Series Analysis 19, 1946.
Jowett, G.H. (1955) The comparison of means of sets of observations from sections of independent stochastic series. Journal of the Royal Statistical Society, Series B 17, 208227.
Kim, C.S. & P.C.B. Phillips (1999) Fully Modified Estimation of Fractional Cointegration Models. Preprint, Yale University.
Newey, W.K. & K.D. West (1987) A simple, positive semidefinite heteroskedasticity and autocorrelation consistent covariance matrix. Econometrica 56, 203208.
Parzen, E. (1957) On consistent estimates of the spectrum of a stationary time series. Annals of Mathematical Statistics 28, 329348.
Robinson, P.M. (1994a) Rates of convergence and optimal spectral bandwidth for long range dependence. Probability Theory and Related Fields 99, 443473.
Robinson, P.M. (1994b) Semiparametric analysis of long memory time series. Annals of Statistics 22, 515539.
Robinson, P.M. (1994c) Time series with strong dependence. Invited Paper, 1990 World Congress of the Econometric Society. In C.A. Sims (ed.), Advances in Econometrics: Sixth World Congress, vol. 1, pp. 4796. Cambridge University Press.
Robinson, P.M. (1995) Gaussian semiparametric estimation of long range dependence. Annals of Statistics 23, 16301661.
Robinson, P.M. (1997) Large-sample inference for nonparametric regression with dependent errors. Annals of Statistics 28, 20542083.
Robinson, P.M. (1998) Inference-without-smoothing in the presence of nonparametric autocorrelation. Econometrica 66, 11631182.
Robinson, P.M. & Y. Yajima (2002) Determination of cointegrating rank in fractional systems. Journal of Econometrics 106, 217245.
Schur, J. (1911) Bemarkungen zur Theorie der beschrämltem Bilinearforman mit unedlich vielers Veränderlichen. Journal Reine Angewandte Matematik 140, 128.
Yong, C.-H. (1974) Asymptotic Behaviour of Trigonometric Series. Chinese University of Hong Kong.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Econometric Theory
  • ISSN: 0266-4666
  • EISSN: 1469-4360
  • URL: /core/journals/econometric-theory
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed